MAUDE Adverse Event Report: SYNTHES TUTTLINGEN INSERTER-LARGE; MISC ORTHO SURGICAL INSTR

SYNTHES TUTTLINGEN INSERTER-LARGE; MISC ORTHO SURGICAL INSTR
Catalog Number PDL404
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reportedly there was no patient involvement.Device is an instrument and is not implanted/explanted.Device history record (dhr): manufacturing date: week 38 in 2005.The dhr is no longer available in (b)(4) due to the age of the instrument (over 11 years old).The exact date of manufacture is unknown.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the service and repair department documented that synthes evaluation equipment-broken shaft.Shaft is not connected to the part.The issue was identified during inspection activities of the evaluation set.There were no issues reported by the customer.Sales consultant confirmed that there was no issue with the device when it was used.The sales consultant did not file a complaint against the device.As stated by service and repair, the issue was identified during inspection.This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: the returned inserter (pdl404, a7oa38) is included in the prodisc-l (pdl) total disc replacement system and used during insertion of pdl implants.The returned inserter was received with its pin for superior bar missing and the superior bar was detached from the remainder of the inserter.Replication of the complaint condition is inapplicable since the complaint condition was confirmed upon inspection when the pin was found to be missing.As part of this investigation a visual inspection, drawing review, and root cause analysis were performed.Due to the age of the inserter its device history record is no longer available but it was found to have been manufactured during week 38 in 2005.The relevant drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No material review reports, non-conformance reports, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s) which would contribute to the complaint condition.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.It is possible that the inserter was damaged due to rough handling during use and/or processing.The inserter is over 10 years old and it is also possible that routine usage over time contributed to the complaint condition.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERTER-LARGE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6374597
Report Number9680938-2017-10031
Device Sequence Number19084700
Product Code LXH
UDI-Device Identifier10705034700564
UDI-Public(01)10705034700564(10)A7OA38
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 02/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDL404
Device Lot NumberA7OA38
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/02/2017
Supplement Report FDA Received Date04/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1